Alert archive / Michigan / Small Craft Advisories in 2017

Small Craft Advisory 101, NWS Grand Rapids, MI

December 25, 2017

NWS Grand Rapids, MI issued this small craft advisory at Dec 25, 2017, 8:55 PM EST. It was in force for 48 hr.

The area

The counties it named.

The facts

Issued
Dec 25, 2017, 8:55 PM EST (01:55 UTC)
Expired
Dec 27, 2017, 8:45 PM EST
In force
48 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

958 
WHUS73 KGRR 260155
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
855 PM EST Mon Dec 25 2017

LMZ844>849-261000-
/O.CAN.KGRR.GL.W.0028.000000T0000Z-171226T1000Z/
/O.NEW.KGRR.SC.Y.0101.171226T0155Z-171228T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
855 PM EST Mon Dec 25 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST WEDNESDAY...
...GALE WARNING IS CANCELLED...

The National Weather Service in Grand Rapids has issued a Small
Craft Advisory...which is in effect until 7 PM EST Wednesday. the
Gale Warning has been cancelled. 

* WINDS...West to 30 knots.

* WAVES...7 to 10 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

&&

$$
8 follow-up statements
615 
WHUS73 KGRR 260832
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
332 AM EST Tue Dec 26 2017

LMZ844>849-261645-
/O.CON.KGRR.SC.Y.0101.000000T0000Z-171228T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
332 AM EST Tue Dec 26 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST
WEDNESDAY...

* WINDS...West to 30 knots.

* WAVES...6 to 8 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

&&

$$

Ostuno
146 
WHUS73 KGRR 261457
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
957 AM EST Tue Dec 26 2017

LMZ844>849-262300-
/O.CON.KGRR.SC.Y.0101.000000T0000Z-171228T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
957 AM EST Tue Dec 26 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST
WEDNESDAY...

* WINDS...West 15 to 25 knots.

* WAVES...5 to 8 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

&&

$$
803 
WHUS73 KGRR 262009
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
309 PM EST Tue Dec 26 2017

LMZ844>849-270415-
/O.CON.KGRR.SC.Y.0101.000000T0000Z-171228T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
309 PM EST Tue Dec 26 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST
WEDNESDAY...

* WINDS...Northwest 15 to 25 knots.

* WAVES...4 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

&&

$$
563 
WHUS73 KGRR 270312
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1012 PM EST Tue Dec 26 2017

LMZ844>849-271115-
/O.CON.KGRR.SC.Y.0101.000000T0000Z-171228T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1012 PM EST Tue Dec 26 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST
WEDNESDAY...

* WINDS...Northwest 15 to 25 knots.

* WAVES...4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

&&

$$
786 
WHUS73 KGRR 270804
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
304 AM EST Wed Dec 27 2017

LMZ844>849-271615-
/O.CON.KGRR.SC.Y.0101.000000T0000Z-171228T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
304 AM EST Wed Dec 27 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WINDS...Northwest 15 to 25 knots.

* WAVES...4 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

&&

$$
052 
WHUS73 KGRR 271659
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1159 AM EST Wed Dec 27 2017

LMZ844>849-280100-
/O.EXT.KGRR.SC.Y.0101.000000T0000Z-171228T0500Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1159 AM EST Wed Dec 27 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...

* WINDS...Northwest 10 to 20 knots becoming off shore at less 
  than 10 knots this evening.

* WAVES...4 to 6 feet this afternoon, subsiding to 3 to 5 feet
  this evening and 2 to 3 feet overnight..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

&&

$$
905 
WHUS73 KGRR 272046
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
346 PM EST Wed Dec 27 2017

LMZ844>849-280500-
/O.CON.KGRR.SC.Y.0101.000000T0000Z-171228T0500Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
346 PM EST Wed Dec 27 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...

* WINDS...Northwest 5 to 15 knots becoming southeast.

* WAVES...3 to 5 feet...subsiding to 1 to 3 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

&&

$$
555 
WHUS73 KGRR 280145
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
845 PM EST Wed Dec 27 2017

LMZ844>849-280245-
/O.CAN.KGRR.SC.Y.0101.000000T0000Z-171228T0500Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
845 PM EST Wed Dec 27 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Grand Rapids has cancelled the
Small Craft Advisory. 

Winds and waves have subsided below the criteria for Small Craft
Advisory.

$$

wdm

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 25, 6:23 PM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Dec 25, 6:23 PM EST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
623 PM EST Mon Dec 25 2017

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 325 PM EST Mon Dec 25 2017

It will remain very cold through the week with lake effect snow
showers. Wind chill readings will remain below zero tonight
through midweek. Temperatures will remain much below normal for
this time of year through the upcoming weekend with occasional
snow showers.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 325 PM EST Mon Dec 25 2017

Snow showers will remain most focused near to south of I-96 late
this afternoon into early evening in an area of decent sfc
convergence. The combination of snow falling temperatures and
gusty winds will result in very poor visibilities in snow/blowing
snow and hazardous travel conditions.

Blowing snow issues will subside later this evening and overnight
as wind speeds diminish. However lake effect snow showers will
continue overnight as h8 temps continue to plummet to around -24
to -26 C by 12Z Tue. The winter wx advisory was extended for our
western two tiers of counties to account for this through early
Tuesday morning. Thx for coord on headline decisions APX/IWX/DTX.

Light west/northwest flow lake effect snow showers will continue
Tuesday through Wednesday with h8 temps remaining way down around
-24 C through then. The snow showers will be most prevalent west of
US-131. However even there additional snow accumulations will be
rather light given that the dgz will be at or near the ground and
with the very dry arctic airmass in place and low inversion heights
around 4-5 kft agl. Some travel impacts may still be possible
though. The sfc ridge build in from the west will cause snow showers
to gradually taper off late Wednesday and Wednesday night.

.LONG TERM...(Thursday through Monday)
Issued at 325 PM EST Mon Dec 25 2017

Winter will continue its firm grip on the area's weather right
through the long term period and likely beyond into mid next week.
850mb temperatures remain at deep winter cold values in the -15C to
-25C range. High temperatures will likely continue in the teens
through the long term with lows in the single digits above and even
below zero in some areas.

While there are no significant synoptic scale weather systems moving
through the area in the long term, the upper pattern remains
conducive for prolonged lake effect snows towards the big lake.
Thursday into Friday the models are showing a weak trough moving
through that will give a boost to the lake effect snow that will be
ongoing. Next weekend, mid level shortwaves move through our area in
northwest flow which will also boost lake snows. The ECMWF for
instance has a significant shortwave moving through Saturday morning
which would indicate heavy lake effect snow around that time frame.

Bottom line, continued cold in the long term period with lake effect
snow continuing. We will really add up snow totals toward the
lakeshore over the next 7 days. Inland, away from the influence of
the lake, snow will be much less as there is not much in the way of
synoptic snow moving through.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 624 PM EST Mon Dec 25 2017

Winds have begun to decrease and conditions have begun to improve,
especially at the inland TAF sites. Lake effect snow with some IFR
visibilities and MVFR ceilings will continue nearer to Lake
Michigan, while mostly VFR and some MVFR conditions are expected
away from the lake with hit and miss snow showers. Blowing snow
should also become less of a concern across the area overnight.
Tuesday will see the lake effect snow push inland once again, with
MVFR conditions possible.

&&

.MARINE...
Issued at 325 PM EST Mon Dec 25 2017

A gale warning continues in effect through late tonight and
freezing spray is expected as well due to the strong winds and
falling temperatures.

&&

.HYDROLOGY...
Issued at 325 PM EST Mon Dec 25 2017

Well-below freezing temperatures will remain in place into at least
early next week as an arctic airmass remains over the Great Lakes.
The prolonged period of frigid temperatures will allow ice to build
on rivers, leading to concerns for ice jams and for gages to become
affected by ice.

Chances for snow will persist through the week, with the heaviest
accumulations along and west of US-131. Most of the water from this
snow will remain in the snowpack due to bitter cold temperatures and
limited sunshine, contributing little to runoff.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until 7 AM EST Tuesday for MIZ037-038-
     043-044-050-056-057-064-065-071-072.

     Winter Weather Advisory until 7 PM EST this evening for MIZ058-
     059-066-067-073-074.

LM...Gale Warning until 5 AM EST Tuesday for LMZ844>849.

&&

SYNOPSIS...Laurens
SHORT TERM...Laurens
LONG TERM...Duke
AVIATION...63
HYDROLOGY...HLO
MARINE...Laurens
Hazardous weather outlook, Dec 25, 8:36 PM EST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
836 PM EST Mon Dec 25 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-260830-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
836 PM EST Mon Dec 25 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Snow showers will continue tonight, and will be locally heavier at
times West of U.S.-131. Blowing and drifting snow will continue
along the lakeshore where winds will stay up. The snow showers and
blowing snow will reduce visibilities at times to less than a mile.
Roads will remain slick due to the colder temperatures limiting the
melting effects from salt.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Snow showers near Lake Michigan and sub zero wind chills at times
will continue through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-260830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
836 PM EST Mon Dec 25 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

West gales to 35 knots will bring dangerous conditions on Lake
Michigan.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winds and waves will be hazardous to small craft.

Ostuno

In the hours before

Local storm report, Dec 25, 3:36 PM EST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
336 PM EST MON DEC 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     SNOW             1 NW HUDSONVILLE        42.88N 85.88W
12/25/2017  M4.8 INCH        OTTAWA             MI   TRAINED SPOTTER

            NEW SNOWFALL TODAY. 1 INCH OF SNOW FELL
            YESTERDAY. TWO DAY TOTAL OF 5.8 INCHES.

&&

JAM
Local storm report, Dec 25, 4:56 PM EST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
456 PM EST MON DEC 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     SNOW             ALTO                    42.86N 85.38W
12/25/2017  M6.5 INCH        KENT               MI   PUBLIC

            NEW SNOW ACCUMULATION TODAY. 1.5 INCHES FELL
            YESTERDAY WITH A 2 DAY TOTAL OF 8.0 INCHES.
            REPORT SUBMITTED VIA SOCIAL MEDIA.

&&

JAM
Local storm report, Dec 25, 5:04 PM EST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
504 PM EST MON DEC 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     SNOW             HOLT                    42.64N 84.53W
12/25/2017  M5.7 INCH        INGHAM             MI   EMERGENCY MNGR

            SNOWFALL TOTAL SINCE APPROXIMATELY 12 P.M.
            ON DEC. 24TH.

&&

JAM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 2:33 PM ESTWind Chill AdvisoryGRRClare, Clinton, Gratiot, Ingham, Isabella, Jackson19 hr

Nearby

Small Craft Advisories in Michigan, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.